You are here

 

Uroabdomen Management

Views: 3116 - Comments: 4

Ladan Mohammad-Zadeh, DVM, DACVECC, discusses a patient that presented to the ER with severe azotemia and hyperkalemia diagnosed with uroabdomen. Dr. Zadeh discusses various ways to diagnose uroabdomen as well as emergency treatment to stabilize these patients prior to corrective surgery.

Sidebar Bookmark Button

Share

Add To Training Plan

X

Contributors

Ladan Mohammad-Zadeh's picture
Ladan Mohammad-Zadeh

DVM DACVECC

Enrolled: 08/2011

Content Assignment

X

Comments

Stephanie  Cowan 's picture

Love, love, love this discussion. Which lab machines do you have for your serum chemistries? What is your standard dilution when you get values that are too high to read? In day practice we typically started with a 1:4, and in ECC we start with a 1:9, primarily because time is so limited and historically these patients are so sick their values are abnormally elevated. Should we be concerned about using too much dilution?

Since this is a uroabdomen, would using insulin therapy be indicated? I'm equating the uroabdomen to a urinary blockage in the basic sense that the urine is contained and cannot be released. Would insulin help drive potassium back into the cells in this case too?

Ladan Mohammad-Zadeh's picture

Hi Stephanie! Thank you for your comments. We have two different machines at our disposal here (we're so lucky!). We have the IDEXX in-house machines, the Catalyst and Vetlyte. We also have a Nova machine that runs limited chemistries (BUN, creatinine, glucose, electrolytes) but the sample required is very small and we get results in 90 sec! I have not found a definitive source that describes increasing inaccuracy with dilution, but it seems logical that the more you dilute a sample the farther from the actual value the result might be. But you should discuss this with your analyzer rep. As far as the use of insulin, yes this would be a situation where you might consider insulin. The deciding factor for me for when I use insulin is whether the patient is having cardiac abnormalities (EKG abnormalities or bradycardia) secondary to the hyperkalemia. If so, then it is important to decrease the potassium QUICKLY. If the potassium is elevated but there are no cardiac abnormalities, then I give calcium gluconate, dextrose and fluids. Insulin itself is not benign - you have to start a dextrose CRI and closely monitor blood glucose for the 4-6 hours it takes for the insulin effects to be gone. So I try to reserve it for the more critical patients. I hope that answers your questions! Thanks for watching the video!